The use of IVIg for refractory bullous pemphigoid secondary to pembrolizumab: A case report



Management of metastatic melanoma has been revolutionised in recent years with the development of immune checkpoint-blockers, including anti-programmed death1 (PD-1) antibodies such as pembrolizumab. The use of these agents however can be associated with significant immune-related cutaneous toxicities. These commonly include an eczematous eruption, and less commonly, immunobullous disease such as Bullous Pemphigoid (BP).
A 64 year-old man was treated with pembrolizumab for metastatic melanoma. During treatment he developed a widespread bullous eruption, covering 60% body surface area, confirmed as BP on direct immunofluorescence of a skin biopsy.
High-dose prednisolone (75mg daily) was initiated. The disease continued to evolve over a course of 10-weeks, and prednisolone was unable to be weaned below 25mg, despite the addition of doxycycline and nicotinamide.
The addition of steroid-sparing agents such as mycophenolate mofetil or azathioprine was relatively contraindicated in this case of metastatic melanoma treated with immunotherapy, because of their T-cell suppressive nature.
It has been previously reported that Intravenous Immunoglobulin (IVIg) can be effective in the treatment of BP unresponsive to conventional therapies1, and there is also published safety reports of the use of IVIg in melanoma2. This patient responded to treatment with IVIg, with monthly infusions at 2g/kg initially and 1g/kg for monthly cycles thereafter.
IVIg is thought to exert its therapeutic effects via humoral immunity, which is relatively less interfering with T-cell checkpoint inhibitors such as Pembrolizumab, and should be considered as a safe and effective treatment for steroid-refractory post-immunotherapy BP, in the context of metastatic melanoma.
1. 1 Ahmed AR. Intravenous immunoglobulin therapy for patients with bullous pemphogid unresponsive to conventional immunosuppressive treatment. J Am Acad Dermatol 2001;45:825-835.
2. 2 Schachter J, Katz U, Shoenfeld Y, et al. Ann NY Acad SCi 2007;1110:305-314.


Dr. Sarah Smithson